Hail, Yoakum
- When
- May 26, 2:55 PM CST
- Where
- Yoakum County, Bronco
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.250, -103.050
3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 1:30 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 230 PM CDT SUN MAY 26 2002 SURFACE ANALYSIS AT 19Z REVEALS DRYLINE ACROSS EASTERN NEW MEXICO FROM EAST OF TUCUMCARI TO NEAR CARLSBAD WITH VISIBLE SATELLITE SHOWING CU FIELD RAPIDLY BUILDING SOUTH OF CLOVIS. A RETREATING WARM FRONT WAS ALSO NOTED FROM NEAR KDFW WEST AND NORTH INTO THE TX PANHANDLE. FEEL THAT DRYLINE WILL NOT MIX THAT FAR EAST...I.E. TO PERHAPS TO NEAR THE TX BORDER THIS AFTERNOON AS SFC TROF REMAINS ACROSS PLAINS OF NEW MEXICO WITH BREEZY S-SE WINDS AOA 20 KTS OVER WEST TX. AVN SEEMS TO HAVE MUCH BETTER HANDLE THAN THE ETA MODEL ON RETAINING LOW LEVEL MOISTURE ACROSS MUCH OF THE CWFA THIS AFTERNOON. WATER VAPOR IMAGERY INDICATING SPEED MAX TRANSLATING FROM NORTHWEST MEXICO INTO SOUTHWEST TEXAS WITH UPSTREAM VORT MAX MOVING INTO FAR SW ARIZONA. THIS FEATURE...COMBINED WITH ABUNDANT LOW-LEVEL MOISTURE...CONVERGENCE ON THE DRYLINE...AND LITTLE CIN SHOULD EASILY SPARK CONVECTION DURING THE NEXT 1-2 HOURS TO THE WEST AND SOUTHWEST OF CWFA. AGREE WITH LATEST SPC SWODY1 THAT SOME STORMS COULD TAKE ON SUPERCELLULAR STRUCTURE WITH THE MAIN THREAT BEING LARGE HAIL. INCREASING H70-H85 FLOW TONIGHT SHOULD SUSTAIN STORMS WELL INTO THE EVENING. CONTINUED CHANCES OF PRECIP WITH SEVERE THREAT LOOKS GOOD FOR MEMORIAL DAY/EVENING. MID LEVEL SOUTHWEST FLOW PROGGED TO INCREASE TO NEAR 40 KTS AS UPPER SYSTEM MOVES EAST TOWARD THE SOUTHERN PLAINS WITH DRYLINE BEING NUDGED A LITTLE FURTHER EAST INTO THE WESTERN CWFA. WEAK FRONT TO SLIDE INTO THE AREA ON TUESDAY AS UPPER TROF LOOKS TO BE ORIENTED JUST EAST OF AREA WITH MODELS SIMILAR ON DEVELOPING SFC LOW WEST OF LUBBOCK. BEST CHANCE OF STORMS LOOKS TO BE NORTH AND EAST OF LUBBOCK AREA IN AREA OF DEEPER MOISTURE. IN THE EXTENDED...UPPER LEVEL RIDGE BUILDS OVER FOUR CORNERS VICINITY WITH ATTENDANT NORTH TO NORTHEAST FLOW ALOFT WED THRU FRI. THIS PATTERN IS USUALLY UNFAVORABLE FOR STORMS AND WILL LEAVE GOING FORECAST DRY. RIDGE PROGGED TO BUILD INTO WEST TEXAS FOR THE WEEKEND WITH CORRESPONDING DRY CONDITIONS AND WARMER TEMPS. PRELIM NUMBERS... FRIONA 57/83/57/83 7443 TULIA 58/84/58/84 7453 LUBBOCK 60/86/62/86 6453 BROWNFIELD 60/88/62/87 6453 CHILDRESS 63/85/64/84 5453 ASPERMONT 65/86/67/85 4353 .LUB...NONE. SGE
TXZ021>044-261930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1155 AM CDT SUN MAY 26 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS THIS AFTERNOON AND TONIGHT. RICH GULF MOISTURE CONTINUES TO FLOW NORTH-WESTWARD BACK INTO THE REGION LATE THIS MORNING. THE DRYLINE WAS LOCATED OVER THE PLAINS OF EASTERN NEW MEXICO AND WILL BEGIN TO MOVE EASTWARD DURING THE AFTERNOON. ALSO A SURFACE TROUGH OF LOW PRESSURE WILL HELP TO SHARPEN THE DRYLINE THIS AFTERNOON ALONG THE TEXAS/NEW MEXICO STATE LINE. AN UPPER LEVEL DISTURBANCE OVER SOUTHERN ARIZONA WILL ALSO APPROACH THE REGION LATE THIS AFTERNOON AND EVENING. SURFACE HEATING COMBINED WITH CONVERGENCE ALONG THE DRYLINE...PLUS THE UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA WILL AID STORM DEVELOPMENT LATER THIS AFTERNOON AND EVENING. THE PRIMARY THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND DAMAGING WINDS. STORMS THAT FORM WILL MOVE SLOWLY EASTWARD DUE TO WEAK UPPER LEVEL WINDS. LOCALLY HEAVY RAIN MAY ALSO BE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
TXZ021>024-027>030-033>036-039>041-262130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT SUN MAY 26 2002 SEVERE THUNDERSTORM WATCH 337 IS IN EFFECT UNTIL 9 PM FOR PORTIONS OF THE SOUTHERN TEXAS PANHANDLE AND THE SOUTH PLAINS. COUNTIES INCLUDED IN THE WATCH ARE: BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY...FLOYD...HALE...HOCKLEY ...LAMB...LUBBOCK...LYNN...PARMER...SWISHER...TERRY AND YOAKUM. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE ARAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
The West Texas Mesonet site near Ralls measured a 58 mph thunderstorm wind gust.
Strong thunderstorm wind gusts damaged several roofs and blew down trees and power lines.
The West Texas Mesonet site east of Silverton measured a 60 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296722, 5296723, 5296794, 5296793.